Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 25, NWS Birmingham, AL

May 28, 2010Blount County, Etowah County, St. Clair County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 28, 2010, 5:23 PM CDT for Blount County, Etowah County, St. Clair County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2010, 5:23 PM CDT (22:23 UTC)
Expired
May 28, 2010, 6:15 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Blount County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 101 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WGUS54 KBMX 282223
FFWBMX
ALC009-055-115-282315-
/O.NEW.KBMX.FF.W.0025.100528T2223Z-100528T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT FRI MAY 28 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BLOUNT COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ONEONTA...
  NORTH CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  WEST CENTRAL ETOWAH COUNTY IN NORTHEAST ALABAMA...

* UNTIL 615 PM CDT

* AT 511 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
  GROVE...ROSA AND ALTOONA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3393 8624 3387 8626 3385 8639 3385 8653
      3403 8653 3412 8632 3412 8631 3411 8630
      3412 8629 3413 8624

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:23 PM CDT, 2 hours earlier.

Area forecast discussion, May 28, 3:23 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT FRI MAY 28 2010

.DISCUSSION...

THE UPPER LEVEL LOW EVIDENT ON WATER VAPOR IMAGERY ALONG THE
ARKANSAS AND TENNESSEE STATE LINE WILL CONTINUE TO TRACK SOUTHWARD
OVERNIGHT AND STALL OUT OVER SOUTHERN MISSISSIPPI ON SATURDAY.
THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGHOUT THIS AFTERNOON
AND INTO THE EVENING HOURS...BUT DISSIPATE QUICKLY IN INTENSITY
AFTER SUNSET.

CENTRAL ALABAMA WILL BE ON THE FAVORABLE EAST SIDE OF THE UPPER LOW
SATURDAY AND SUNDAY...AND LIKELY RAIN CHANCES WILL REMAIN IN THE
FORECAST THROUGH THE WEEKEND. THE UPPER LOW DOES OPEN UP AND WEAKEN
ON MONDAY AND TUESDAY...SO OVERALL DIURNAL COVERAGE OF CONVECTION
WILL LIKELY DECREASE...BUT STILL ABOVE NORMAL RAIN CHANCES. A SHORT
WAVE TROF MOVING ACROSS THE NORTHERN UNITED STATES ON TUESDAY WILL
PRODUCE A MORE ZONAL FLOW PATTERN EAST OF THE ROCKIES...AND HELP
PUSH SOME OF THE DEEPER MOISTURE OFF INTO THE ATLANTIC. HOWEVER...AN
UPSTREAM SHORT WAVE TROF WILL APPROACH THE AREA THURSDAY NIGHT AND
FRIDAY...AND INCREASED RAIN CHANCES TOWARDS THE END OF THE FORECAST
PERIOD.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP
ACROSS PORTIONS OF CENTRAL ALABAMA EARLY THIS AFTERNOON AND WILL
CONTINUE THROUGH THE EVENING HOURS. COVERAGE IS EXPECTED TO BE
GREATER TODAY THAN THE LAST COUPLE OF DAYS...SO KEPT MENTION OF VCTS
IN AT ALL TERMINALS. SOME STORMS COULD BE STRONG TO SEVERE...WITH
THE GREATEST CHANCE OF SEVERE WEATHER ACROSS THE NORTHERN
SITES...WHERE DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE.
ACTIVITY SHOULD WEAKEN AND DISSIPATE OVERNIGHT. THERE IS A SLIGHT
POSSIBILITY THAT SOME ISOLATED SHOWERS MIGHT REMAIN DURING THE
OVERNIGHT PERIOD...BUT CONFIDENCE IS TOO LOW TO MENTION AT THIS TIME.

PATCHY FOG WAS OBSERVED AT MOST SITES LAST NIGHT AND EXPECT FOG TO
DEVELOP ONCE AGAIN TONIGHT ACROSS MUCH OF THE AREA. DID NOT GO LOWER
THAN MVFR VIS FOR NOW...BUT THIS COULD BE LOWERED WITH FUTURE
FORECASTS.

NORTHERLY WINDS OF AROUND 5 KNOTS SHOULD PERSIST THROUGH THE
EVENING...WITH WINDS BECOMING EASTERLY BY SATURDAY MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY ONCE AGAIN ON
SATURDAY...BUT MOST OF THE DEVELOPMENT SHOULD HOLD OFF UNTIL LATE
MORNING OR EARLY AFTERNOON.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  85  65  84  65 /  30  60  30  60  30
ANNISTON    66  85  67  86  66 /  30  60  30  60  30
BIRMINGHAM  68  85  68  85  68 /  30  60  30  60  30
TUSCALOOSA  67  87  66  85  67 /  30  60  30  60  30
CALERA      66  85  66  84  67 /  30  60  30  60  30
AUBURN      63  85  63  84  65 /  30  60  30  60  30
MONTGOMERY  68  86  67  86  68 /  30  60  30  60  30
TROY        66  87  67  85  66 /  30  60  30  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 28, 11:53 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 AM CDT FRI MAY 28 2010

ALZ011>015-017>050-291653-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1153 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
A LOW PRESSURE SYSTEM MOVES CLOSER TO CENTRAL ALABAMA. SOME STORMS
COULD BE STRONG TO SEVERE THROUGH 8 PM THIS EVENING. THE BEST CHANCE
FOR SEVERE STORMS WILL GENERALLY BE ALONG AND NORTH OF A LINE FROM
CARROLLTON..TO CALERA...TO ROANOKE. THE MAIN THREATS IN THIS AREA
WILL BE DAMAGING WINDS AND LARGE HAIL.

STRONG STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF CENTRAL
ALABAMA...WITH WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL BEING THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG STORMS WILL ALSO BE POSSIBLE ON SATURDAY FROM NOON TO 8 PM.
THE MAIN THREATS WILL AGAIN BE WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 4:45 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT FRI MAY 28 2010

ALZ023-282245-
TUSCALOOSA-
445 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 545 PM
CDT...

AT 441 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ABERNANT TO LAKE WILDWOOD
TO LOW GAP...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF HOLT TO
10 MILES SOUTHEAST OF HOLT TO 13 MILES NORTHWEST OF BRENT...MOVING
WEST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COALING.
  BROOKWOOD.
  LAKE WILDWOOD.
  CAMP HORNE BSA.
  FLEETWOOD.
  PETERSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR NORTHEASTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/02
Local storm report, May 28, 4:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     ATTALLA                 34.02N 86.09W
05/28/2010                   ETOWAH             AL   EMERGENCY MNGR

            2 TREES DOWN ON HWY 278 NEAR HWY 431. TREE AND POWER LINE
            DOWN ON GALLANT ROAD. POWERLINES DOWN AT CALIFORNIA
            STREET AND SOUTH 11TH.

&&
Special weather statement, May 28, 5:01 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT FRI MAY 28 2010

ALZ015-282245-
WALKER-
501 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ALERT FOR WALKER COUNTY UNTIL 545 PM CDT...

AT 459 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SMITH DAM...OR 10 MILES SOUTHEAST OF ARLEY...MOVING
SOUTH AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LAKE SHORE.
  CURRY.
  SIPSEY.
  LYNNS PARK.
  ROCKY HOLLOW.
  CORDOVA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR NORTHEASTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/02
Local storm report, May 28, 5:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 WNW ATTALLA           34.04N 86.13W
05/28/2010                   ETOWAH             AL   EMERGENCY MNGR

            TREES DOWN AT THE IVALEE COMMUNITY SCHOOL.

&&
Special weather statement, May 28, 5:20 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT FRI MAY 28 2010

ALZ038-047-282245-
CHAMBERS-LEE-
520 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND LEE COUNTIES UNTIL 545
PM CDT...

AT 519 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BEANS MILL...OR 6 MILES EAST OF OPELIKA. THIS STORM
WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEAUREGARD.
  BEANS MILL.
  MOUNT JEFFERSON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 28, 5:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 W HORSE PENS FORTY    33.92N 86.35W
05/28/2010  E0.50 INCH       BLOUNT             AL   TRAINED SPOTTER

            COCORAHS OBSERVER REPORTS HALF INCH HAIL.

0507 PM     HAIL             3 SE ONEONTA            33.92N 86.43W
05/28/2010  E0.25 INCH       BLOUNT             AL   EMERGENCY MNGR

            PEA SIZE HAIL ALONG US HWY 231.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:13 PM CDTSevere Thunderstorm WarningBMXFayette17 min
May 28, 2:48 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega27 min
May 28, 3:01 PM CDTSevere Thunderstorm WarningBMXCalhoun29 min
May 28, 3:17 PM CDTSevere Thunderstorm WarningBMXBibb28 min
May 28, 3:39 PM CDTSevere Thunderstorm WarningBMXCherokee36 min
May 28, 3:53 PM CDTSevere Thunderstorm WarningBMXDallas32 min
May 28, 4:10 PM CDTSevere Thunderstorm WarningBMXJefferson35 min
May 28, 4:13 PM CDTSevere Thunderstorm WarningBMXEtowah32 min
May 28, 4:20 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Tuscaloosa25 min
May 28, 4:31 PM CDTAreal Flood AdvisoryBMXJefferson119 min
May 28, 4:52 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair23 min
May 28, 4:58 PM CDTAreal Flood AdvisoryBMXBibb, Tuscaloosa62 min
May 28, 5:06 PM CDTSevere Thunderstorm WarningBMXHale24 min
May 28, 5:09 PM CDTAreal Flood AdvisoryBMXBlount, Etowah, St. Clair51 min
May 28, 5:33 PM CDTSevere Thunderstorm WarningBMXHale42 min
May 28, 5:42 PM CDTSevere Thunderstorm WarningBMXFayette, Walker33 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningBMXCoosa29 min
May 28, 5:52 PM CDTSevere Thunderstorm WarningBMXGreene, Hale23 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningBMXTuscaloosa30 min
May 28, 6:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
May 28, 6:33 PM CDTSevere Thunderstorm WarningBMXMarengo27 min
May 28, 6:37 PM CDTSevere Thunderstorm WarningBMXTallapoosa38 min
May 28, 6:38 PM CDTAreal Flood AdvisoryBMXHale, Marengo2 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.